CASE 1: NA, a 37-year-old female, comes to the clinic for a follow-up. Currently, she has no complaints.
NA was diagnosed with Graves'disease 2 months earlier. Atthat time, she was experiencing symptoms of hyperthyroidism,including tachycardia. She was started on propylthiouracil 200 mgevery 6 hours and propranolol 20 mg 4 times daily.
On physical examination, NA is a well-developed, thin female inno acute distress. Her vital signs are recorded as follows: bloodpressure 140/90 mm Hg, heart rate 80 beats/min, respiratory rate16 breaths/min, temperature 37̊C, and weight 58 kg. She has asmall symmetric goiter that is much smaller than it was 2 monthsago. She also has pruritic pretibial myxedema. The remainder ofher examination, including her eye exam, is within normal limits. Alllaboratory results are within normal limits, including thyroid panel.
When the practitioner informs NA that her Graves'disease iscurrently under control, NA is thrilled. She does not enjoy taking somany tablets daily. She notifies the practitioner that she is going tothrow "all those bottles"in the trash as soon as she gets home.The practitioner breaks the bad news to NA that she cannotabruptly discontinue her therapy. NA is extremely disappointed.
Can the practitioner discontinue or taper the propylthiouraciland propranolol?
CASE 2: ZV, a 15-year-old girl, is brought by her mother to thepediatric clinic. ZV is slightly jaundiced. She denies any abdominalpain, alcohol use, or abdominal trauma. She denies takingany medications or using illicit drugs. Her mother insists there isno history of liver disease. Neither one can identify any exposureto toxins.
ZV's vital signs are within normal limits. Her laboratory workshows an elevated bilirubin, gamma-glutamyl transpeptidase(GGTP), and alkaline phosphatase (ALP), but relatively normalaminotransferases. The pediatrician orders an ultrasound of theliver and biliary system. The ultrasound results are also normalwith no evidence of biliary dilation, leading the pediatrician to suspectintrahepatic cholestasis, rather than extrahepatic.
Despite a thorough history and physical examination, the pediatriciancannot find a cause for ZV's jaundice. After discussion withZV's mother, he schedules an appointment for ZV with a pediatrichepatologist. He explains that the hepatologist will perform a liverbiopsy to determine the cause.
When a terrified ZV returns home from the pediatric clinic, shetelephones her sister. Her sister is a pharmacist at the local hospital.Her sister begins questioning ZV for possible clues to identifythe cause of the jaundice. Finally, ZV confides to her sister that sheis taking birth control tablets that she received from the local familyplanning clinic. She does not want to tell her mother becauseshe knows her mother will be upset. She asks her sister if sheshould reveal this information to their mother.
Could the birth control tablets be the cause of ZV's intrahepaticcholestasis (and does she need to inform her mother)?
Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.